Alert archive / Colorado / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Goodland, KS

January 2, 2016Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas

NWS Goodland, KS issued this red flag warning at Jan 2, 2016, 11:41 AM MST for Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2016, 11:41 AM MST (18:41 UTC)
Expired
Jan 2, 2016, 5:00 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2758 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS83 KGLD 021841
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MST SAT JAN 2 2016

COZ253-254-KSZ027-030000-
/O.NEW.KGLD.FW.W.0001.160102T1841Z-160103T0000Z/
KIT CARSON-CHEYENNE CO-WALLACE-
1141 AM MST SAT JAN 2 2016

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...
253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 5 PM MST THIS AFTERNOON.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON 
  AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE 
  WEATHER ZONE 027 WALLACE.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
833 
WWUS83 KGLD 030003
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MST SAT JAN 2 2016

COZ253-254-KSZ027-030115-
/O.EXP.KGLD.FW.W.0001.000000T0000Z-160103T0000Z/
KIT CARSON-CHEYENNE CO-WALLACE-
503 PM MST SAT JAN 2 2016

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 027...253
AND 254...

AFTER SUNSET...RELATIVE HUMIDITIES HAVE IMPROVED AND WIND GUSTS
HAVE DECREASED. THEREFORE...CRITICAL FIRE WEATHER CONDITIONS ARE
NO LONGER EXPECTED.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 2, 11:08 AM MST, 33 minutes earlier.

Area forecast discussion, Jan 2, 11:08 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1108 AM MST SAT JAN 2 2016

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1051 AM MST SAT JAN 2 2016

17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED COMPACT SHORT WAVE
TROUGH MOVING SOUTH ALONG PERIPHERY OF LARGER RIDGE AXIS
STRETCHING FROM SOUTHERN COLORADO TO MONTANA. DESPITE THE
AFOREMENTIONED TROUGH...SKIES WERE CLEAR ACROSS THE REGION. 12Z
RAOBS INDICATED A SHARP DIFFERENCE IN MOISTURE PROFILES FROM KLBF
TO KDDC...SHOWING QUITE A CHANGE IN AIRMASSES WITH HUMIDITY
PROFILES INCREASING TO THE NORTH. CONDITIONS ARE NEARING RED FLAG
WARNING CONDITIONS AROUND BURLINGTON AND MAY HOLD FOR AN HOUR OR
TWO IN A SMALL AREA ALONG KS-CO BORDER...WILL CONTINUE TO MONITOR.

WITH H5 RIDGE BUILDING THROUGH THE AREA...LITTLE IF ANY SENSIBLE
WX EXPECTED FOR THE NEXT 24 HOURS. HIGHS CLOUDS WILL INCREASE FROM
THE WEST TONIGHT...BUT DO NOT THINK IT WILL HAVE A LARGE IMPACT ON
OVERNIGHT TEMPERATURES. WHILE LATEST DATA SUGGEST TEMPS A FEW
DEGREES WARMER OR SIMILAR TO LAST NIGHT...WITH DRY POCKET OF AIR
ACROSS SOUTHWEST CWA AM A LITTLE LEARY IN KEEPING THINGS WARM IN
THAT AREA. OVERALL...TEMPS IN THE TEENS WITH A FEW SINGLE DIGITS
IN THE WEST ARE EXPECTED. HIGHS ON SUNDAY WILL BE COOLER THAN
TODAY...ESPECIALLY IN THE EAST WHERE COOLER AIR WILL BACK IN FROM
THE EAST AND AN INCREASING CIRRUS DECK WILL LIMIT FULL SURFACE
HEATING. WINDS AND HUMIDITIES WILL BE HIGHER SO DO NOT EXPECT A
RECURRING FIRE DANGER RISK.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 219 AM MST SAT JAN 2 2016

FOR THIS EXTENDED FORECAST PERIOD...A CHANGE IN THE WEATHER PATTERN
SHOULD BE ANTICIPATED. INITIALLY...A RIDGE OF HIGH PRESSURE SHOULD
BE IN THE PROCESS OF BREAKING DOWN TUESDAY. THIS IS THE RESULT OF A
COUPLE TROUGHS MOVING ACROSS THE SOUTHWESTERN UNITED STATES. THE
FIRST TROUGH WILL SLIDE SOUTH OF THE HIGH PLAINS TUESDAY NIGHT.
WHILE A FEW SHOWERS MAY BE POSSIBLE...SIGNIFICANT DRY AIR BETWEEN
850 MB AND 700 MB LIKELY PREVENTS ANY PRECIPITATION FROM REACHING
THE GROUND.

THE NEXT DISTURBANCE IN THE SERIES ARRIVES THURSDAY. THIS ONE MAY
NEED TO BE MONITORED AS THERE MAY BE SOME POTENTIAL FOR SNOW. AS THE
UPPER LEVEL TROUGH ARRIVES...A COLD FRONT SHOULD SLIDE SOUTH ACROSS
THE REGION. IN ADDITION...A SURFACE LOW PRESSURE SHOULD SPIN UP AS
THE UPPER TROUGH PASSES OVER. THE BEST FORCING FOR PRECIPITATION
SHOULD PASS THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY. THIS IS
WHEN PRECIPITATION CHANCES WILL BE HIGHEST. AS OF RIGHT NOW...
TEMPERATURES DO APPEAR COLD ENOUGH FOR SNOW. HOWEVER...IF THIS FRONT
IS DELAYED...A COLD RAIN WOULD BE MORE LIKELY. ANOTHER CONCERN WITH
THIS SYSTEM IS THAT A DRY AIR INTRUSION SHOULD BE REALIZED SOMEWHERE
ACROSS THE PLAINS. CURRENT GUIDANCE INDICATES THIS WOULD OCCUR SOUTH
OF THE TRI-STATE REGION. WITHIN THIS DRIER AIR...REDUCED CHANCES FOR
PRECIPITATION AND LIGHTER AMOUNTS WOULD BE MORE LIKELY. DUE TO THE
QUICKER NATURE OF THIS SYSTEM...ANY SNOWFALL AMOUNTS SHOULD BE ON
THE LIGHTER SIDE...POSSIBLY AROUND AN INCH OR TWO BASED ON CURRENT
INDICATIONS.

BEYOND FRIDAY...YET ANOTHER SYSTEM MAY DEVELOP OVER THE SOUTHWEST
DURING THE WEEKEND. HOWEVER...GUIDANCE/ENSEMBLE SPREAD WITH THIS
DISTURBANCE IS CURRENTLY QUITE HIGH. THE GEFS ENSEMBLE SPAGHETTI
PLOT LOOKS...IN FACT...LIKE A BOWL OF SPAGHETTI. THERE IS NOT A
DISTINCT SOLUTION OR PAIR OF SOLUTIONS...JUST A CHAOTIC MESS. AS A
RESULT...HAVE LITTLE CONFIDENCE TO SAY WHETHER OR NOT THIS SYSTEM
WILL BE A FACTOR IN OUR WEATHER...OR IF ONE WILL DEVELOP AT ALL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1017 AM MST SAT JAN 2 2016

VFR CONDITIONS WILL PREVAIL FOR NEXT 24 HOURS WITH NORTHERLY WINDS
AROUND 15 MPH DECREASING THIS EVENING AND BECOMING LIGHT AND
VARIABLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...RRH
AVIATION...JRM
Hazardous weather outlook, Jan 2, 9:04 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
904 AM MST SAT JAN 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
904 AM MST SAT JAN 2 2016 /1004 AM CST SAT JAN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

VERY DRY AIR IN PLACE SOUTH OF A JOES COLORADO TO LEOTI KANSAS
LINE WILL LEAD TO ENHANCED FIRE DANGER THIS AFTERNOON. IF OUTDOOR
BURNING IS PLANNED...USE EXTRA CAUTION AS FIRES MAY BE DIFFICULT
TO CONTROL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Colorado, 2016Red Flag Warnings in Kansas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.